Thunderstorm Wind, Nemaha
- When
- May 30, 12:03 AM CST
- Where
- Nemaha County, 8 mi NW of Centralia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -96.233
Severe thunderstorms erupted over part of northeast Kansas the late afternoon hours of the 29th and continued well into the nighttime hours. Many tornadoes (listed separately) and funnel clouds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms erupted over part of northeast Kansas the late afternoon hours of the 29th and continued well into the nighttime hours. Many tornadoes (listed separately) and funnel clouds were reported. There were numerous reports of large hail and damaging winds as well. Considerable damage was done, primarily in Republic county, to many homes and businesses. Power lines were downed in some locations. Large hail did considerable damage to crops in the area. Runoff from heavy rains produced flash flooding for a time in Republic county as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 12:41 PM CST, 11 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT SAT MAY 29 2004 .DISCUSSION... WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH INTO THE EASTERN TEXAS PNHDL. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF THE FA LATE THIS AFTERNOON AND TONIGHT. AFTER 00Z DISCRETE SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS. EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS. AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP. IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS. ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES... KSZ008>012-020>024-034>038-054- WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR THIS AFTERNOON. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 457 PM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT. THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE ENTIRE REGION UNTIL 10 PM CDT. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POSSIBILITY OF STRONG TORNADOES. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TWO INCHES IN DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THOSE USING AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR THE LATEST DEVELOPMENTS. HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN MIND THE POTENTIAL FOR RAPID DEVELOPMENT. THUNDERSTORMS ARE DEVELOPING OVER NORTH CENTRAL KANSAS AND WILL MOVE NORTHEAST THIS EVENING. OTHER STORMS MAY DEVELOP ACROSS EAST CENTRAL AND NORTHEAST KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 S NARKA 39.93N 97.43W
05/29/2004 1.25 INCH REPUBLIC KS TRAINED SPOTTER
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 2 S MAHASKA 39.95N 97.35W
05/29/2004 WASHINGTON KS EMERGENCY MNGR
&&
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 937 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-300900- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 937 PM CDT SAT MAY 29 2004 ...TORNADO WATCH NUMBER 327 IS IN EFFECT... THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL NORTONVILLE 39.41N 95.33W
05/29/2004 0.88 INCH JEFFERSON KS TRAINED SPOTTER
0432 PM HAIL NORTONVILLE 39.41N 95.33W
05/29/2004 1.25 INCH JEFFERSON KS TRAINED SPOTTER
0445 PM HAIL 3 NE MUNDEN 39.94N 97.50W
05/29/2004 0.75 INCH REPUBLIC KS TRAINED SPOTTER
0535 PM HAIL JAMESTOWN 39.60N 97.86W
05/29/2004 0.75 INCH CLOUD KS TRAINED SPOTTER
0542 PM HAIL 3 W JAMESTOWN 39.60N 97.92W
05/29/2004 1.00 INCH CLOUD KS TRAINED SPOTTER
0550 PM TSTM WND GST 6 SW JAMESTOWN 39.54N 97.94W
05/29/2004 70 MPH MITCHELL KS TRAINED SPOTTER
BREAKING OFF TREE BRANCHES.
0555 PM FUNNEL CLOUD 3 SW JAMESTOWN 39.57N 97.90W
05/29/2004 CLOUD KS TRAINED SPOTTER
0557 PM TORNADO 3 SW JAMESTOWN 39.57N 97.90W
05/29/2004 CLOUD KS TRAINED SPOTTER
0604 PM HAIL 3 W NORWAY 39.70N 97.83W
05/29/2004 1.00 INCH REPUBLIC KS TRAINED SPOTTER
0610 PM FUNNEL CLOUD 3 W JAMESTOWN 39.60N 97.92W
05/29/2004 CLOUD KS TRAINED SPOTTER
0611 PM TORNADO 4 NW JAMESTOWN 39.64N 97.91W
05/29/2004 CLOUD KS STORM CHASER
SOFTBALL SIZE HAIL, LARGE TREES AND POWER POLES DOWN.
0625 PM TORNADO 4 NW JAMESTOWN 39.64N 97.91W
05/29/2004 CLOUD KS STORM CHASER
0644 PM HAIL NORWAY 39.70N 97.77W
05/29/2004 2.75 INCH REPUBLIC KS LAW ENFORCEMENT
0645 PM TORNADO 3 N NORWAY 39.74N 97.77W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
POWER POLES DOWN.
0706 PM HAIL BELLEVILLE 39.82N 97.63W
05/29/2004 1.75 INCH REPUBLIC KS EMERGENCY MNGR
0720 PM TORNADO 4 NW SCANDIA 39.84N 97.84W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0728 PM TORNADO 1 S OKETO 39.95N 96.60W
05/29/2004 MARSHALL KS TRAINED SPOTTER
2 TORNADOES REPORTED.
0736 PM TORNADO 5 SW MUNDEN 39.86N 97.60W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0737 PM HAIL 4 W CUBA 39.80N 97.53W
05/29/2004 1.00 INCH REPUBLIC KS STORM CHASER
0750 PM TORNADO 2 S MUNDEN 39.88N 97.54W
05/29/2004 REPUBLIC KS TRAINED SPOTTER
0806 PM TORNADO BELLEVILLE 39.82N 97.63W
05/29/2004 REPUBLIC KS STORM CHASER
ROOF OF DQ PEELED OFF.
0809 PM TORNADO MUNDEN 39.91N 97.54W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0810 PM TORNADO 3 SW SUMMERFIELD 39.96N 96.39W
05/29/2004 MARSHALL KS EMERGENCY MNGR
0822 PM FLASH FLOOD BELLEVILLE 39.82N 97.63W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
WATER REPORTED OVER THE ROADS THROUGHOUT MUCH OF THE
COUNTY.
0830 PM HAIL 2 S NARKA 39.93N 97.43W
05/29/2004 1.25 INCH REPUBLIC KS TRAINED SPOTTER
0830 PM TSTM WND GST 2 S NARKA 39.93N 97.43W
05/29/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
NUMEROUS 6 TO 8 INCH TREE LIMBS BLOWN DOWN
0832 PM TORNADO 1 S NARKA 39.95N 97.43W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
0835 PM TORNADO 2 S MAHASKA 39.95N 97.35W
05/29/2004 WASHINGTON KS EMERGENCY MNGR
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL 2 S TESCOTT 38.98N 97.88W
05/30/2004 0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1251 AM HAIL 9 NE BENNINGTON 39.12N 97.48W
05/30/2004 0.75 INCH OTTAWA KS TRAINED SPOTTER
&&
DSThe Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 06:03 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398108, 5398109, 5398110.